I have to agree with straydog. Consult your doctor first (most doctors have no issue, but they can tell you the best way how and if you should tapper down first), especially if you've been taking the medication for an extended time.
With some medications, you can literally just skip a day once or twice a month, if your dosage is moderate and the medication is of a moderate potency. With these medications, you could also do a 4 day holiday weekend. Tapper 25 percent each day until the 4th day in which you don't use any at all. Then day 5 tapper up by 50 percent and day 6 go back to full dosing. Still consult your doctor or at the least a pharmacist first.
These are just examples and different medications or dosings my require different tappering requirements or require more "holidays" to really have an effect. Its all dependant on your dose, frequency of dose, type of medication, and how long you've been taking it. As White Beard said though, never abruptly stop taking your medication unless your doctor says its safe to just "skip a day" because withdraw can be severe and cause panic attacks, mental confusion, irrational thoughts, cold sweats, nausea, and other flu like symtoms that feel like having a stomach virus and the flu at the same time.
If you tapper *correctly*, your symtoms should be more mild and feel more like a minor seasonal cold and an increase of fiber intake :P
As said above, a holiday also reminds you of the why you are taking them. Sometimes we forget that we are on potent medications and have a decreased pain spectrum, even when we are still feeling pain. If your drug holiday is approved, you should definately feel a differance, although you should try to schedule it when you expect the least pain.
It can definately help reverse some of the additive tolerance that can pile up. Don't expect it to take you back to almost never haven taken the medication, but you should notice your tolerance dropped back a little. The tolerance differance will be more noticable with some medications (example: tapentadol, codeine as they build tolerance slower), and less noticable with others (example: tramadol as it has a longer half life)
MRI - bulging disc w/gel lost at L5 and touching nerves, causing sciatica. Diagnosed w/ Arthritis which is responsible for joint inflamation pain. Treatment: Nucynta 50-150 mgs every 6 hours (no longer on this... painstakingly tappered off), Celebrex 100 mgs, Klonopin .5, Epidurals, Radio Freq nuerotomy (sept 8th, oct1st 2010)
Post Edited (grainofsalt) : 10/24/2010 10:27:59 AM (GMT-6)